Wisconsin, 2019

Tornado and Hail in Wisconsin, July 18, 2019

July 18, 2019 · NWS DLH · 2 events in 1 county or zone

An elevated warm front pushing into northwest Wisconsin the morning of the 18th became the focal point for the development of a few isolated supercells around the midday hours. Storms that fired near the front were in a very unstable and highly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An elevated warm front pushing into northwest Wisconsin the morning of the 18th became the focal point for the development of a few isolated supercells around the midday hours. Storms that fired near the front were in a very unstable and highly sheared environment. One storm produced half-dollar size hail before dissipating while another made a right turn and dropped a brief tornado before quickly dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:31 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 5:31 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
631 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday)
Issued at 429 AM CDT Thu Jul 18 2019

Chances of showers and thunderstorms will continue to be in the
picture for today and Friday. An isolated strong to severe storm
can't be ruled out today, but the chances appear to be low. Very
warm heat indicies are also expected for today and Friday.

The overall synoptic pattern will change today, with the upper-
level flow becoming more zonal. The upper-level jet stream will
strengthen, to magnitudes around 110 to 120 knots. Westerlies
will allow a couple of mid-level shortwaves to translate through
the region, with the first one being this morning and afternoon,
and the second one during the day Friday. This pattern will
provide weak large-scale forcing over the Northland, which should
be sufficient to support some showers and thunderstorms. For
today, the surface flow will be from the southwest, which should
keep a lake breeze mostly at bay. Today's high temperatures will
be in the middle to upper 80s, with heat indicies ranging from the
90 to 100 degree range, so it will be quite warm and muggy,
especially over northwest Wisconsin. As far thunderstorm chances
are concern, there is a good bit of uncertainty as to where and
when they will form, given timing differences among the high-
resolution guidance. Instability will be fairly modest, in the 500
to 1500 J/kg range, so some thunderstorms will be possible. The
entire region is in a Marginal risk of severe storms, so on the
low end of possibility. If storms do become severe, some large
hail and damaging winds can't be ruled out.

Thunderstorm chances should diminish overnight, only to ramp up
again during the day Friday as the second wave passes through the
region, with an attendant cold front. A perusal of model soundings
shows a strong cap in place to inhibit convection during the day
Friday, with any shower activity most likely farther north away
from the capped environment. There is a Marginal risk of severe
storms over northwest Wisconsin, but this will most likely be
Friday evening when the cap eventually erodes along the cold
front. Temperatures will be a bit cooler over northeast Minnesota,
thanks to the cold front passing through. However, there should be
a window of heating to allow highs to warm into the upper 80s over
much of northwest Wisconsin, with lower to middle 80s over
northeast Minnesota. Heat indicies on Friday could warm into the
90 to 95 degree range once again over northwest Wisconsin.

.LONG TERM...(Friday night through Wednesday)
Issued at 429 AM CDT Thu Jul 18 2019

A change in the pattern over the Northland is still expected to
occur over the weekend. The fast west-southwest flow aloft will
transition to northwest flow aloft Saturday night into Sunday. A
frontal boundary will remain near or south of the Northland into
the first part of the weekend then a stronger shortwave and the
veering upper level flow will push it further south.

We have generally low POPs Friday night through the weekend,
although far northern Minnesota is expected to be dry Friday
night/Saturday. The GFS and ECMWF are trending drier for Sunday and
if this trend continues will be able to reduce POPs. Highs over the
weekend will be near or even a couple degrees below normal.

Most of the period from Monday through Thursday will be dry with
an upper ridge west of the region. High temperatures are expected
to be near normal but warm a few degrees by late week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Jul 18 2019

An MCV was moving through central into northeast Minnesota this
morning with showers and thunderstorms accompanying this feature.
In addition to the showers/storms, there was dense fog and low
ceilings over the Northland. We expect the visibility to improve
at KDLH/KHIB when the rain arrives over the next 1-1.5 hours but
just how quickly is still uncertain. Fog and stratus elsewhere
will likely lift for most areas between 13Z-14Z. After this MCV
moves through the Northland this morning, we expect a period of
dry conditions before additional shower/storm development this
afternoon into this evening. Coverage/timing of the storms later
today is still uncertain and later forecasts will continue to
refine the timing.

&&

.MARINE...
Issued at 429 AM CDT Thu Jul 18 2019

An area of low pressure will move through northern Ontario today and
this will allow the wind to become southwest through the day. Winds
are then expected to remain southwest into Friday morning before
veering to west to northwest Friday afternoon into Saturday. Wind
speeds are expected to be 15 knots or less.

There will be periodic chances for thunderstorms through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  86  65  85  58 /  20  30  30  20
INL  83  61  80  55 /  30  20  10  10
BRD  87  67  84  62 /  30  30  30  10
HYR  85  66  88  60 /  20  20  40  30
ASX  88  68  88  60 /  20  10  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JTS
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 18, 3:37 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
437 AM CDT Thu Jul 18 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
437 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms will be possible today,
mainly for this afternoon and evening. An isolated strong
thunderstorm can't be ruled out. The strongest storms will be capable
of producing large hail and damaging winds.

Warm and muggy conditions will return today, with heat index values
ranging from 90 to 100 today, especially over northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm and muggy conditions will continue into Friday, with heat index
values possibly warming into the 90 to 100 degree range, especially
over northwest Wisconsin.

A few more rounds of thunderstorms will be possible Friday night
into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-190945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
437 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible, some of which could be strong
causing locally high wind and waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few more rounds of thunderstorms are possible Friday through
Sunday evening.

JTS/Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 18, 6:15 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
715 AM CDT Thu Jul 18 2019

MNZ037-038-WIZ001-006-007-181245-
Pine-Carlton/South St. Louis-Douglas-Washburn-Burnett-
715 AM CDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN CARLTON...DOUGLAS...WESTERN WASHBURN AND BURNETT
COUNTIES...

At 714 AM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Bruno, to near Cloverton, to near Siren, and
moving east at 60 mph.

Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Spooner, Shell Lake, Hawthorne, Trego, Siren, Wascott, Webster, Solon
Springs, Minong, Webb Lake Wisconsin, Gordon, Dairyland, Holyoke,
Bruno, Cloverton, Danbury, Hertel, South Range, Duxbury, and Foxboro.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4608 9252 4636 9273 4664 9192 4634 9155
      4574 9177 4570 9215 4573 9216 4573 9253
      4566 9253 4565 9259
TIME...MOT...LOC 1214Z 247DEG 52KT 4636 9256 4613 9232 4575 9248

Melde
Special weather statement, Jul 18, 6:41 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
741 AM CDT Thu Jul 18 2019

WIZ001-002-006>008-181315-
Douglas-Bayfield-Sawyer-Washburn-Burnett-
741 AM CDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BAYFIELD...SOUTHERN DOUGLAS...WASHBURN...NORTHEASTERN BURNETT AND
NORTHWESTERN SAWYER COUNTIES...

At 740 AM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Hawthorne, to near Gordon, to near Spooner, and
moving northeast at 60 mph.

Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Spooner, Hayward, Chippewa Flowage West, Chippewa Flowage East, Shell
Lake, Hawthorne, Iron River, Lake Nebagamon, Round Lake, Trego,
Cable, Barnes, Wascott, Maple, Brule, Poplar, Solon Springs, Minong,
Oulu, and Stone Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4678 9125 4651 9104 4589 9118 4569 9212
      4624 9206 4643 9217
TIME...MOT...LOC 1240Z 246DEG 52KT 4642 9194 4628 9183 4585 9197

Melde
Special weather statement, Jul 18, 7:11 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
811 AM CDT Thu Jul 18 2019

WIZ001>003-007-008-181345-
Douglas-Bayfield-Ashland-Sawyer-Washburn-
811 AM CDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAYFIELD...EAST CENTRAL
DOUGLAS...NORTHEASTERN WASHBURN...SOUTHWESTERN ASHLAND AND NORTHERN
SAWYER COUNTIES...

At 811 AM CDT, strong thunderstorms were along a line extending from
Oulu, to near Drummond, to near Chief Lake on Chippewa Flowage, and
moving northeast at 50 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hayward, Chippewa Flowage West, Chippewa Flowage East, Ashland,
Washburn, Sanborn, Iron River, Round Lake, Cable, Barnes, Mellen,
Barksdale, Brule, Oulu, Stone Lake, Bayfield, Drummond, Marengo, Port
Wing, and Bayfield Peninsula Sea Caves.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4583 9159 4623 9155 4664 9169 4697 9091
      4648 9065 4601 9061
TIME...MOT...LOC 1311Z 247DEG 45KT 4665 9151 4630 9132 4596 9129

Melde
Special weather statement, Jul 18, 7:51 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
851 AM CDT Thu Jul 18 2019

WIZ003-004-008-009-181415-
Price-Iron-Ashland-Sawyer-
851 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL IRON...
SOUTHEASTERN ASHLAND...NORTHERN PRICE AND EAST CENTRAL SAWYER
COUNTIES...

At 851 AM CDT, a strong thunderstorm was 13 miles northeast of
Winter, or 16 miles west of Park Falls, moving east at 55 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

Locations impacted include...
Park Falls, Turtle Flambeau Flowage, Fifield, Butternut, Loretta,
Butternut Lake, Blaisdell Lake, and Pike Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4580 9005 4582 9087 4600 9091 4617 9016
TIME...MOT...LOC 1351Z 261DEG 47KT 4593 9079

Melde
Special weather statement, Jul 18, 8:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
931 AM CDT Thu Jul 18 2019

WIZ004-009-181500-
Price-Iron-
931 AM CDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...

At 931 AM CDT, strong thunderstorms were along a line extending from
near Winchester, to 7 miles east of Fifield, and moving east at 45
mph.

Wind gusts up to 30 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9004 4580 9004 4580 9040 4618 8993
      4599 8993
TIME...MOT...LOC 1431Z 264DEG 40KT 4613 8994 4587 9027

Melde
Special weather statement, Jul 18, 10:21 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1121 AM CDT Thu Jul 18 2019

MNZ037-181630-
Carlton/South St. Louis-
1121 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARLTON COUNTY...

At 1121 AM CDT, a strong thunderstorm was over Nemadji, or 18 miles
south of Cloquet, moving east at 25 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Barnum and Nemadji.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4644 9270 4652 9270 4655 9246 4642 9246
TIME...MOT...LOC 1621Z 265DEG 23KT 4648 9262

Huyck

The radar

The Duluth radar (KDLH), 40 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Douglas

When
July 18, 11:00 AM CST to 11:02 AM CST
Where
Douglas County, 1.38 mi S of Foxboro
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.480, -92.280

Tornado, Douglas

When
July 18, 1:29 PM CST to 1:35 PM CST
Where
Douglas County, 8.02 mi SSE of Lake Nebagamon Arpt to 8.83 mi SSE of Lake Nebagamon Arpt
Rating
EF1
Path length
1.3 mi
Path width
160 yd
Reported by
NWS Storm Survey
Coordinates
46.308, -91.608

The tornado began east of the intersection of Sand Road and Cabin Lane. The damage path was picked up the where it crossed Cabin Lane several hundred yards west of Sand Road. Numerous uprooted and broken softwood trees were noted on either side of Cabin Lane at that location. The damage at that location was consistent with high-end EF-0 wind speeds of 75 to 85 mph. The tornado continued east-southeast and strengthened to EF-1 intensity south of the intersection of Sand Road and Cabin Lane. Extensive tree damage was noted with nearly all trees in the area broken or uprooted. This damage seemed consistent with winds of 85 to 95 mph. From that location to a point just west of Schaefer Road a path was cut through the trees which was approximately 80 yards wide and approximately one-half mile in length. All the trees in this area were either broken or uprooted and the damage was consistent with winds of 100 to 110 mph. The tornado weakened quickly after crossing Schaefer Road. A few broken branches and uprooted trees were noted along Jackson Road and locations farther east. It seems the tornado lifted between Schaefer Road and Jackson Road, which is where the end of the track was approximated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843839, 843840.